Colorado, 2022High Wind in Colorado, May 10, 2022
May 10, 2022 · NWS GJT · 1 event in 1 county or zone
A core of strong winds aloft ahead of an approaching cold front resulted in gusty winds at the surface. Most areas saw gusts of 30 to 40 mph but portions of Montrose County received gusts greater than 58 mph, which met high wind criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A core of strong winds aloft ahead of an approaching cold front resulted in gusty winds at the surface. Most areas saw gusts of 30 to 40 mph but portions of Montrose County received gusts greater than 58 mph, which met high wind criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 10, 10:28 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, May 10, 10:28 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1128 AM MDT Tue May 10 2022
.SHORT TERM...(Today through Wednesday)
Issued at 306 AM MDT Tue May 10 2022
The center of low pressure located over the West Coast will drift
southward today causing heights to rise over our area. This will
cause the jet stream to shift slightly to the northwest. A core of
40 to 45 knots at 700mb will settle over northwest Colorado this
afternoon which, given the projected partly cloudy skies, will
produce surface gusts in excess of 45 mph. Afternoon gusts of 30 to
40 mph will be common for most of the area. In portions of southwest
Colorado this will result in another round of critical fire weather
conditions for those same zones where fuels are critical. Blowing
dust is also possible during the day. Strong warm air advection will
accompany the prominent southwest gradient with high temperatures
today climbing to 5 to 10 degrees above normal.
Through the overnight and tomorrow the low pressure begins to shift
eastward causing the pressure gradient to tighten. As a result a
modest midlevel jet shifts eastward with the core becoming centered
over the western half of the forecast area. Warm advection will
persist so expect highs to rise by another few degrees. This will
support deep mixing into the strong winds so expect speeds to
increase especially in the afternoon. Wind gusts in excess of 45 mph
are forecasted underneath the jet core so a Wind Advisory has been
issued for those locations. Elsewhere will be breezy as well. By the
evening the low pressure begins to lift over the region as a
negatively tilted trough. This may further strengthen the jet
allowing gusty winds to persist into the late evening hours. None
existent moisture means the critical fire weather conditions
continue for portions of southwest Colorado, so that watch has been
upgraded. Tomorrow night the trough lifts overhead and pushes a cold
front through the area. Limited moisture means very little
precipitation is expected with this system. The one exception to
that may be far northeast Utah and far northwest Colorado where
showers may accompany the front. Precipitation amounts will be
minor.
.LONG TERM...(Wednesday night through Monday)
Issued at 306 AM MDT Tue May 10 2022
On Thursday morning the trough clips the northern mountains where
there may be enough mositure for some light showers. The good news
will be that the core of the jet will shift east of the area.
Therefore winds will be much lower and cooler air will filter in
from the west. Highs will be 10 to 15 degrees less than tomorrow. As
quick as the temperatures cool the air mass quickly modifies and
highs come up around 10 degrees on Friday as zonal flow becomes
established. As the previous mentioned system lifts out over the
Northern Plains another trough moves over the Northern Rockies.
There is decent model agreement now that this trough tracks well
north of the area so precipitation chances have decreased. Saturday
will be quiet, and by Sunday a ridge builds in over the western half
of the country, bringing in warm air advection and allowing
temperatures to jump back up to 10 to 15 degrees above normal. This
ridge is expected to hang around at least through Monday, with
little in the way of precipitation in sight. The good news is that
under the ridge the wind machine will take a break.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1128 AM MDT Tue May 10 2022
Wind will remain the primary aviation concern through the period
with widespread gusts over 25 kts this afternoon and evening. Many
sites will see gusts in the 30 to 40 kt range by 21Z. Gusts will
subside overnight before redeveloping late Wednesday morning. No
precipitation is expected under dry southwest flow. High clouds
will continue to stream overhead resulting in widespread VFR
conditions.
&&
.FIRE WEATHER...
Issued at 306 AM MDT Tue May 10 2022
Dry and strong southwest flow will remain in place today and
tomorrow. Wind gusts of 25 to 45 mph will be common today and 30
to 50 mph tomorrow. The watch for tomorrow has been upgraded to a
warning given the confidence in wind speeds. A cold front sweeps
through tomorrow night bringing a shift to westerly flow. Very
little to no precipitation will accompany this system. Later this
week the westerly flow remains in place with much lighter winds,
but RH values drop into the teens and single digits each
afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 11 AM to 9 PM MDT Wednesday for COZ001-002-
006-011-020-021.
Red Flag Warning until 10 PM MDT this evening for COZ207-290-292-
294-295.
Red Flag Warning from 11 AM to 11 PM MDT Wednesday for COZ207-
290-292-294-295.
Wind Advisory until 8 PM MDT this evening for COZ001-002.
UT...Wind Advisory from 11 AM to 9 PM MDT Wednesday for UTZ022-024-
027-029.
&&
SHORT TERM...KJS
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...KJSHazardous weather outlook, May 10, 2:11 AM MST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
311 AM MDT Tue May 10 2022
COZ001>014-017>023-UTZ022>025-027>029-110915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
311 AM MDT Tue May 10 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Wind gusts of 25 to 45 mph will be common across most of the area
today. Critical fire weather conditions are expected in portions
of southwest Colorado this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind gusts of 30 to 50 mph will be common across most of the area
tomorrow. Critical fire weather conditions are expected in
portions of southwest Colorado tomorrow afternoon. Winds will
overall decrease Thursday onward.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 10, 7:57 AM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
857 AM MDT TUE MAY 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM NON-TSTM WND GST 2 ESE GYPSUM 39.63N 106.92W
05/09/2022 M55 MPH EAGLE CO AWOS
AWOS STATION KEGE EAGLE COUNTY RGNL AIRPORT.
1000 AM NON-TSTM WND GST 2 E RIFLE 39.53N 107.73W
05/09/2022 M47 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
0155 PM NON-TSTM WND GST 5 W TELLURIDE 37.95N 107.90W
05/09/2022 M47 MPH SAN MIGUEL CO AWOS
AWOS STATION KTEX TELLURIDE REGIONAL ARPT.
0438 PM NON-TSTM WND GST 5 SW CORTEZ 37.30N 108.63W
05/09/2022 M47 MPH MONTEZUMA CO ASOS
ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.
0535 PM NON-TSTM WND GST 3 N DELTA 38.78N 108.07W
05/09/2022 M47 MPH DELTA CO AWOS
AWOS STATION KAJZ BLAKE FIELD AIRPORT,
DELTA.
0211 PM NON-TSTM WND GST 2 SSE GUNNISON 38.52N 106.92W
05/09/2022 M46 MPH GUNNISON CO AWOS
AWOS STATION KGUC GUNNISON-CRESTED BUTTE AP.
0306 PM NON-TSTM WND GST 3 WSW OXFORD 37.15N 107.77W
05/09/2022 M45 MPH LA PLATA CO ASOS
ASOS STATION KDRO DURANGO LA PLATA CNTY
AIRPORT.
&&High Wind, Central Gunnison and Uncompahgre River Basin
- When
- May 10, 1:06 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was measured by the automated weather station at the Montrose Regional Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 10, 2022$320,000 · 1.25 in hail · 13 events
- Flood and Hail in Texas, May 10 to 11, 2022$105,000 · 1 in hail · 36 events
- Flood in Alaska, May 10 to 11, 2022$301,000 · 1 event
- Hail and Damaging Winds in Texas, May 10, 20222.5 in hail · 45 events
- Hail and Damaging Winds in Kansas, May 10 to 11, 20221 in hail · 16 events
- Hail and Damaging Winds in Texas, May 10 to 14, 20222.5 in hail · 9 events
- Hail in Wisconsin, May 10, 20222 in hail · 8 events
- Damaging Winds in Oklahoma, May 10, 202257 kt wind · 3 events
- Flooding in Minnesota, May 10 to 31, 20222 events
- Marine Hail in Lake Superior, May 10, 20221.75 in hail · 2 events
- Marine Hail in Lake Michigan, May 10, 20220.88 in hail · 2 events
- Drought in Colorado, May 10 to 31, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014916.